Consult Dr. Anderson

Welcome to News
4 Feb 2016

HISTAMINE RECEPTOR PHYSIOLOGY AND ATYPICAL REACTIONS CONT

QUESTION: I have a patient who says she is “allergic” to “strong antioxidants.” Her reaction consists of itchy bumpy skin, and has included reactions to pycnogenol and NAC. She says she’s fine with vitamin C. She has an eosinophilic picture with chronic rhinosinusitis. I was hoping to figure how she might be able to tolerate NAC because her sinuses responded very favorably. Any ideas of what this sensitivity to antioxidants might be about? She also has a history allergy to antibiotics and antihistamines.

ANSWER: A few things: One being that Antihistamines people usually react to are of the H1 type and only block that receptor. Many reactions to histamine are mediated by the other known H receptors (H2,3,4) [PMID: 18172439, PMID: 20085595]. Especially skin which is more reactive to H2&4. [PMID: 15191551]

Problem with sensitive folks who react to H1 blockers is now you have MORE histamine to go to the H2,3,4 receptors and make more trouble – and in the skin this means more reactivity. This is why in bad allergic reactions the ER gives H1 & H2 blockers as long as steroids. Also, in addition to being a mucolytic and GSH primer NAC is known to cause Histamine release in some circumstances [PMID: 2409763].

Consider the above Histamine Toxicity aggravated by H1 blockade now fueled by NAC. Big Fun. Additionally Pycnogenol may block some Histamine release [PMID: 12557250] but also can plug up Phase-2 [PMC 1559639] additionally causing irritation and likely the skin reactions. So, like other compounds the good part of HIS decrease is offset by Phase-2 taxing (which this person obviously cant tolerate). The Vitamin C is likely both helpful in slowing mast cell release (via cytokine manipulation) and does not plug up any detox pathways. I’d go slow, look at the Histamine pdf at the bottom of this post, and try priming acetylation via NAT (use escalating B-5 doses with the Vit C), see if there isn’t a primary or secondary eosinophil-HIS stimulation in bad gut bugs (75% of cases this is a partial or main cause in my experience) and then do an MTHFRSUPPORT and see whats up with Phase 1&2, the methyl cycle (as part of HIS reduction is a methyl step) and then how DAO is rolling…Usually if you do the above (Vit C, B5 and anything they have not reacted to as well as checking the gut bugs) you can move forward safely.